Terbinafine Induced Lupus Erythematosus With Progression to Lupus Nephritis.
Drug-induced lupus erythematosus (DILE) is a syndrome that manifests with symptoms similar, but with less severity, to that of systemic lupus erythematosus (SLE). Many medications are reported to be involved in DILE; however, terbinafine (Lamisil) is not a well-known causative agent of this syndrome. In this case report, we present a 22-year-old male patient with no prior medical history presented with worsening fever, rash, joint pain, and weight loss a couple of weeks after starting terbinafine. He underwent an extensive workup which revealed worsening kidney function, proteinuria, and microscopic hematuria, for which he underwent a renal biopsy which revealed class IV lupus nephritis. He was treated with prednisone taper and immunosuppressants with subsequent resolution of his symptoms. Close monitoring for the development of DILE symptoms is recommended after starting terbinafine, especially in patients with a known personal or family history of SLE.
Published In/Presented At
Hindosh, N., Kotala, R., Probasco, L., & Bal, S. (2022). Terbinafine Induced Lupus Erythematosus With Progression to Lupus Nephritis. Cureus, 14(4), e23887. https://doi.org/10.7759/cureus.23887
Medicine and Health Sciences
Department of Medicine, Fellows and Residents